Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 262, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Jul 4, 2009, 6:16 PM CDT for 5 counties in Tennessee. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 4, 2009, 6:16 PM CDT (23:16 UTC)
- Expired
- Jul 4, 2009, 7:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
Counties Crockett County, TN, Dyer County, TN, Gibson County, TN, Haywood County, TN, Lauderdale County, TN
The radar
The Memphis radar (KNQA), 77 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.3 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1303 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 4:01 PM CDT, 2 hours 15 minutes earlier.
Area forecast discussion, Jul 4, 4:01 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 401 PM CDT SAT JUL 4 2009 .DISCUSSION...20Z SURFACE ANALYSIS PLACES AN AREA OF LOW PRESSURE NEAR COLUMBIA MISSOURI WITH A TRAILING COLD FRONT STRETCHING SOUTHWEST BACK INTO KANSAS AND OKLAHOMA. TEMPERATURES THUS FAR HAVE REACHED THE UPPER 80S TO LOWER 90S ACROSS THE MID SOUTH AS OF 3 PM CDT. REGIONAL WSR-88D RADAR TRENDS SHOW THE LEADING EDGE OF CONVECTIVE ACTIVITY JUST WEST OF THE FORECAST AREA. ISOLATED SHOWERS AND THUNDERSTORMS HAVE BEGUN TO DEVELOP ACROSS EXTREME NORTHWEST TENNESSEE AS OF FORECAST ISSUANCE. SEVERE WEATHER POTENTIAL IS THE MAIN CHALLENGE IN THIS AFTERNOON/S FORECAST PACKAGE. NAM/GFS SHORT TERM MODELS IN DECENT AGREEMENT WITH BRINGING A COLD FRONT THROUGH THE MID SOUTH TONIGHT INTO SUNDAY. DESPITE SOMEWHAT SUFFICIENT INSTABILITY IN PLACE ACROSS THE MID SOUTH THIS AFTERNOON...SHOWERS AND THUNDERSTORMS ACROSS ARKANSAS HAVE BEEN WEAKENING A BIT AS THEY MOVE EAST TOWARDS WEAKER MID/UPPER LEVEL SUPPORT ACROSS THE MID SOUTH. MOST IF NOT ALL AREAS SHOULD SEE SOME MEASURABLE RAINFALL BUT THINK OVERALL SEVERE THUNDERSTORM THREAT WILL REMAIN CONDITIONAL AT BEST. DAMAGING WINDS AND PERHAPS SOME LARGE HAIL ARE THE MAIN SEVERE WEATHER THREATS IF A FEW THUNDERSTORMS REACH SEVERE LIMITS. LATEST 12Z MODELS INDICATE THE COLD FRONT WILL MOVE ACROSS NORTH MISSISSIPPI ON SUNDAY. CLOUD COVER ACROSS THE AREA ON SUNDAY MAY LIMIT THE OVERALL INSTABILITY AND SEVERE WEATHER THREAT ACROSS NORTH MISSISSIPPI SUNDAY. THE 12Z GFS/ECMWF INDICATE SHOWER/THUNDERSTORM CHANCES WILL DEPART THE ENTIRE AREA BY MONDAY NIGHT...BRINGING RAIN FREE WEATHER TO THE MID SOUTH THROUGH FRIDAY. RETURN FLOW ON THE BACK SIDE OF HIGH PRESSURE NEXT SATURDAY WILL BRING BACK WARM...MOIST AND UNSTABLE AIR BACK TO THE AREA AND ISOLATED SHOWERS AND THUNDERSTORMS TO THE REGION. && .AVIATION... 18Z TAFS VFR CONDITIONS WITH SOUTH/SOUTHWEST WINDS 8-13 KTS WITH GUSTS UP TO 20 KTS WILL PREVAIL THROUGH 23Z. 23-06Z...EXPECT LINE OF THUNDERSTORMS TO MOVE WEST TO EAST ACROSS THE AREA AND AFFECT KJBR...KMEM...AND KMKL. BRIEF GUSTY WINDS PERHAPS UP TO 40 KTS AND IFR CONDITIONS CAN BE EXPECTED WITH LINE...MAINLY LESS THAN 30 MINUTES IN DURATION. EXPECT A WIND SHIFT TO THE NORTH...THEN TO THE SOUTH BEHIND THE LINE WITH MAINLY VFR CONDITIONS OCCURRING. AFTER 06Z...THINK BULK OF SHRA/TSRA WILL END...BUT SOME ACTIVITY MAY LINGER MAINLY NEAR KMEM AND KTUP. WITH LOWER CONFIDENCE...DID NOT TEMPO THIS ACTIVITY FOR NOW. VFR CONDITIONS ARE EXPECTED THROUGH 12-14Z BEFORE MVFR CEILINGS DEVELOP AT KMEM...KJBR...AND KMKL ALONG AND NORTH OF AN APPROACHING COLD FRONT. KTUP SHOULD REMAIN VFR. MBS && .PRELIMINARY POINT TEMPS/POPS... MEM 73 86 67 88 / 70 70 30 10 MKL 71 83 65 86 / 70 70 20 10 JBR 70 83 65 88 / 60 60 20 10 TUP 72 86 68 88 / 70 70 30 20 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Jul 4, 4:06 PM CDT, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 406 PM CDT SAT JUL 4 2009 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-051100- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 406 PM CDT SAT JUL 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW THUNDERSTORMS MAY BECOME SEVERE ACROSS PORTIONS OF EAST ARKANSAS AND WEST TENNESSEE TONIGHT. THE TIME OF GREATEST THREAT FOR SEVERE THUNDERSTORMS IS FROM 4 PM TO 11 PM. ANY THUNDERSTORMS THAT BECOME SEVERE WILL PRODUCE DAMAGING WINDS AND PERHAPS LARGE HAIL. HEAVY RAINFALL IS ALSO POSSIBLE WITH THESE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FEW THUNDERSTORMS MAY BECOME STRONG TO PERHAPS SEVERE ACROSS THE NORTH MISSISSIPPI SUNDAY AS A COLD FRONT MOVES THROUGH THE REGION. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN SEVERE WEATHER THREATS FOR ANY THUNDERSTORMS THAT BECOME SEVERE ACROSS NORTH MISSISSIPPI ON SUNDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS AFTERNOON AND TONIGHT AND AGAIN ON SUNDAY IN SUPPORT OF SEVERE WEATHER OPERATIONS. CJC
In the hours before
Special weather statement, Jul 4, 12:56 PM CDT, 5 hours 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 1256 PM CDT SAT JUL 4 2009 ARZ009-018-026>028-035-036-048-MOZ113-115-TNZ001>004-019>021-048>055- 088>092-042100- CARROLL-CHESTER-CLAY-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON- HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-MISSISSIPPI-OBION-PEMISCOT- POINSETT-SHELBY-ST. FRANCIS-TIPTON-WEAKLEY- 1256 PM CDT SAT JUL 4 2009 ...SEVERE THUNDERSTORMS ANTICIPATED ACROSS PORTIONS OF THE MID SOUTH LATER THIS AFTERNOON AND TONIGHT... A COLD FRONT IS FORECAST TO MOVE INTO THE MID SOUTH LATE THIS AFTERNOON INTO TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THIS COLD FRONT. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL AS THE MAIN SEVERE WEATHER THREATS. THESE THUNDERSTORMS WILL ALSO HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL AND LOCALIZED FLASH FLOODING. THE TIME OF GREATEST THREAT FOR SEVERE THUNDERSTORMS IS FROM 3 PM TO MIDNIGHT NORTH OF I-40 AND FROM 6 PM TO 3 AM ALONG AND SOUTH OF I-40. PEOPLE WITH PLANS TO ATTEND OUTDOOR INDEPENDENCE DAY CELEBRATIONS THIS AFTERNOON AND EVENING SHOULD MONITOR NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS FOR LATER STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS SEVERE WEATHER SITUATION AND BE READY TO TAKE PRECAUTIONS IF SEVERE WEATHER THREATENS. CJC
Special weather statement, Jul 4, 5:59 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 559 PM CDT SAT JUL 4 2009 ARZ028-TNZ019-048-050-051-042330- MISSISSIPPI AR-CROCKETT TN-LAUDERDALE TN-HAYWOOD TN-DYER TN- 559 PM CDT SAT JUL 4 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... NORTHEASTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS... WEST CENTRAL CROCKETT COUNTY IN NORTHWEST TENNESSEE... SOUTHERN DYER COUNTY IN NORTHWEST TENNESSEE... EXTREME NORTHWESTERN HAYWOOD COUNTY IN SOUTHWEST TENNESSEE... NORTHERN LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 16 MILES WEST OF UNIONVILLE AT 559 PM CDT... MOVING EAST AT 25 MPH. PEOPLE IN CROCKETT...DYER...HAYWOOD...LAUDERDALE AND MISSISSIPPI COUNTIES SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 630 PM CDT. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES CHISHOLM LAKE AND OPEN LAKE.
Nearby
Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.